I am 21 years old, I have never given birth and do not use any drugs. However, my period lasts three weeks to a month. The problem had stopped but recently reoccurred and I have been menstruating since the beginning of the month. What can I do?
Menstruation or ‘the period’ is what is seen as blood that is discharged every month from the vaginal opening due to shedding of the inner lining of the uterus.
Once shedding is complete, blood stops spontaneously.
Normal menstruation of about 10-80cc of blood, takes anywhere between two to seven days and may return anywhere from 21 to 35 days. A period lasting three to four weeks is, therefore, abnormal.
Younger girls after puberty and older women approaching menopause may have irregular, heavy, lighter or prolonged periods due to changes in hormone levels, especially oestrogen that helps build up the uterine lining that is shed during a menstruation.
A woman may have prolonged bleeding when she has no identifiable cause (dysfunctional or abnormal uterine bleeding) and although this affects women around 40 years of age and above, it can also affect anyone.
Most times if a woman has prolonged bleeding and no cause is found but is suspected to have hormonal problems, a doctor may prescribe combined contraceptive pills while considering one’s need to get pregnant.
Many times, uterine fibroids, a thickened membrane inside the womb (Endometrial hyperplasia), a blood clotting problem, thyroid issues, ovarian cysts, infection inside the womb, use of hormonal contraception and cancer in the womb or cervix among others may be the cause and therefore have to be ruled out in any woman with prolonged bleeding.
Many women who have irregular or prolonged bleeding require proper investigations and treatment to avert the likely association with infertility.
They also require proper investigation and treatment to avert the likely association with infertility and cancer.
A contraception device was inserted under my arm but it causes me to bleed often and get infections with a yellow but pain free discharge which does not itch. Why?
In Uganda the most used contraceptive implant inserted under the upper arm is Implanon (etonogesterel) after Norplant (levonorgestrel) was discontinued a few years ago.
One of the common side effects of Implanon, that women are about during counselling is irregular bleeding. Some women may bleed unexpectedly or even heavily while others may actually stop having periods altogether.
It is true that a woman may get a yellow discharge due to vaginal infections resulting from over bleeding which disturbs the protective vaginal acidity (since blood is alkaline it neutralises the vaginal acid), among other reasons. Then the discharge may be associated with other symptoms such as vaginal itching and lower abdominal pain or there may be no symptoms.
However, yellow vaginal discharge without symptoms may be due to the rusty effect on old blood. Please go back to the family planning clinic where you got the implant for help.
My uncle paid Shs7m to a doctor to remove his prostate. He had been suffering from constant pain during urination which eased after the operation. However, the pain recently started again and tests done indicated that he has prostrate cancer. What prostrate was removed? Was he cheated? Ikonu
A prostate is a sexual gland that produces about 30 per cent of seminal fluid that carries sperms and because it surrounds the upper part of the urethra, it may interfere with urine passage when it grows bigger as happens as men get older.
When it just grows bigger but is not cancerous, this is known as benign prostatic hyperplasia (BPH) but it can also grow bigger due to cancer with both cases obstructing urinary flow.
When urinary flow is obstructed, a man will find it difficult to pass urine, requiring surgery as a relief and to prevent other urinary tract complications, especially those affecting the kidneys. Surgery may then be done to remove all (if it is due to cancer) or part (if it is BPH) of the prostate gland in what is called prostatectomy. Both BPH and prostate cancer happen at older ages, with the cancer generally happening at an older age than the BPH.
The prostate gland is divided into areas called zones. The peripheral zone is affected most by the cancer while the transitional zone usually is hit by BPH. Since only the affected part is removed when suffering from BPH, this may leave parts which may later be affected by cancer. Therefore, the doctor did well to treat your uncle but unfortunately as he grew older he got cancer in the part that was left behind because it was previously not diseased.
What is causing the blood loss?
I was recently found anaemic and given iron, deworming and folic acid tablets. I was told I was losing blood. Surprisingly the drugs are provoking blood loss which I had not noticed before in urine and feaces. What can I do? Both stool and urine tests were normal.
Blood loss in stool and urine can lead to anaemia, which if not serious can be corrected by stopping the loss and giving blood forming drugs apart from a diet to improve blood formation.
The most common ways one may lose blood through the digestive system is through a bleeding peptic ulcer, hookworm infestation and piles. And loss in urine may be through urinary tract infections or cancers, stones in the kidneys and bladder, prostate problems or even heart problems (bacterial endocarditis).
It is unusual to lose blood grossly both in stool and urine except if one is on blood thinners such as aspirin or has blood clotting issues.
Ugandans, when told they have anaemia will consume anything red, including beetroot that may make both urine and stool stained red due to the red pigment betanin. Some people cannot break the pigment down and this results in excretion of the pigment in urine and stool and here stool and urine tests will not show presence of blood.
Please first stop taking the beetroot and see whether the blood disappears and if not, visit your doctor again.